Drug allergy

Last updated: Tuesday, June 14, 2022

The definition of a drug allergy is evolving as we better understand the underlying mechanisms. 

The British Society for Allergy and Clinical Immunology (BSACI) previously defined an allergy as an ADR with an established immunological mechanism. However they have broadened the definition to include any ADR that has the clinical features of hypersensitivity (i.e. rash, angioedema, bronchospasm, hypotension) regardless of the mechanism. For example, NSAIDs may cause bronchospasm and urticaria but this is usually because of cyclo-oxygenase 1 (COX-1) inhibition and not an immune-mediated reaction: under the newer BSACI definition this is classified as drug allergy. 

Having said that, in most cases, drug allergy does involve the immune system and reactions are categorised as either Type 1, 2, 3 or 4 according to the immunological mechanism responsible. The Type 4 category is subdivided further. Most allergic reactions to drugs are Type 1 or Type 4. 

Type 1 hypersensitivity reactions are caused by the production of IgE after an initial exposure to an antigen such as a drug. This IgE binds to mast cells, found throughout the body, which become ‘sensitised’ against that antigen. When a second exposure to the antigen occurs, these sensitised mast cells release their contents which include histamine. Most allergic responses are localised to the tissue where the allergen has come into contact (e.g. allergic rhinitis symptoms occur where pollen makes contact in the nose and eyes). However sometimes responses may systemic as is seen with drug-induced anaphylaxis.

Histamine released from mast cells may cause
 • an increase in epithelial permeability of blood vessels causing oedema and urticaria
 • vasodilation which may lead to hypotension 
bronchial smooth muscle contraction which may cause bronchospasm
 
Type 1 hypersensitivity reactions occur quickly and are sometimes called ‘immediate’ reactions. The penicillins and cephalosporins are examples of drugs causing type 1 hypersensitivity reactions. 


Type 4 hypersensitivity reactions are also known as ‘delayed’ reactions because they develop several days after exposure to the antigen. This category of hypersensitivity reaction is mediated by T-cells, rather than antibodies as in Types 1-3, and is divided into 4 subtypes according to the type of T-cell(s) and cytokine(s) or chemokine(s) involved. Tissue damage and inflammation are caused by release of cytokines co-ordinated by T-helper cells (CD4+), or directly by T-killer cells (CD8+) releasing their cytotoxic contents. As large numbers of T-cells are found in the skin, patients suffering a Type 4 reaction to a drug will present with symptoms that include a rash (e.g. contact dermatitis, erythema multiforme, Stevens-Johnson syndrome). Systemic symptoms may also occur such as fever, and other organs may be involved such as the liver and/or kidneys. Anticonvulsants, antibiotics and ACE inhibitors can cause type 4 hypersensitivity reactions.

The BSACI and NICE (2014) have published guidance on managing patients with drug allergy; accurate history taking is essential